Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 135, NWS Indianapolis, IN

September 12, 2000Fountain County, Warren County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 12, 2000, 12:30 AM EST for Fountain County, Warren County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 12, 2000, 12:30 AM EST (05:30 UTC)
Expired
Sep 12, 2000, 1:00 AM EST
In force
30 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Fountain County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 10:30 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3019 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 120530
SVRIND
INC045-171-120600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1230 AM EST TUE SEP 12 2000

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOUNTAIN COUNTY IN WEST CENTRAL INDIANA
  WARREN COUNTY IN WEST CENTRAL INDIANA

* UNTIL 100 AM EST

* AT 1226 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF PINE VILLAGE...OR ABOUT 22
  MILES NORTHEAST OF DANVILLE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COVINGTON AT 1235 AM EST
  WILLIAMSPORT AT 1240 AM EST
  ATTICA AT 1245 AM EST
  VEEDERSBURG AT 1250 AM EST

THE MAIN THREAT FROM THIS STORM WILL BE DAMAGING WIND.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4045 8752 3999 8737 3998 8718 4048 8711

PUMA/KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:15 PM EST, 10 hours 15 minutes earlier.

Area forecast discussion, Sep 11, 2:15 PM EST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 PM EST MON SEP 11 2000

LRG SCALE PTN CHANGES PROGGED FOR THE GRTLKS/OH VLY RGN THIS PD AS
SIG SHORT WV ENERGY MOVS ACRS THE GRTLKS ON TUES...EVENTUALLY CAUSING
UPPR LVL RDG TO SHIFT INTO THE WRN PORTIONS OF THE COUNTRY.
ASSOCIATED CDFNT XPCTD TO PASS THRU THE AREA TUES/TUES NIGHT.
ALTHOUGH MODELS AGREE ON THE OVERALL PTN...THERE ARE SOME TIMING
DIFFERENCES WITH REGARD TO CDFNT. FORECAST PROBLEMS CENTER ON
RESOLVING THESE DIFFERENCES AND THEIR IMPACT ON POPS/TEMPS.

STILL SOME SCT PCPN DVLPG OVR THE SERN ZONES TO THE N OF MAIN
PCPN AREA CURRENTLY LOCATED S OF OH RVR. SAT LOOP HINTS THAT THERE
MAY BE A WK UPPR DISTURBANCE OVR NWRN TN MOVG NE. MAY NEED TO KEEP
SOME POPS IN THE FAR SE THIS EVENING.

NGM/AVN FASTER WITH INCOMING FNT...BRINING IT INTO THE NWRN ZONES BY
12Z TUES AND S OF OH RVR BY 00Z WED. THE ETA IS QUITE A BIT
SLOWER...ONLY BRINING FNT INTO THE CENTRAL ZONES BY 00Z WED. THINK
THAT THE NGM/AVN MAY BE CONFUSING CONVECTIVE BOUNDARY ACRS THE SRN
GRTLKS WITH THE ACTUAL CDFNT...WHICH IS NOW JUST GETTING INTO NW WI.
HOWEVER...IT APPEARS THAT CONVECTIVE BOUNDARY WL BE THE MAIN TRIGGER
FOR PCPN...SO WL TEND TO GO WITH THE FASTER TIMING OF THE NGM/AVN.
BASED ON ABV...WL BRING LIKELY POPS LT TONIGHT INTO THE NW AND CHC
POPS CENTRAL ZONES. APPEARS PCPN THREAT WITH FNT/BOUNDARY WL NOT MAKE
IT INTO THE FAR SE ZONES BY SUNRISE TUE...SO AFT EVEN THREAT...THINK
THESE AREAS WL STAY DRY. WL GO WITH LIKELY POPS CENTRAL AND S ON TUES
AND CHC POPS IN THE N AS BOUNDARY/FNT SINK SWD. DECIDED TO LEAVE A
LINGERING CHC POP IN THE FAR SE FOR TUES EVEN AS WELL. DRIER AND
COOLER EON WED AS SFC HI BLDS IN.

NGM MOS APPEARS A FEW DEGREES TOO WARM FOR MAXES ON TUES WITH XPCTD
CLD COVER/PCPN...OTHERWISE NUMBERS LOOK OK.

.IND...NONE.
JAS

In the hours before

Special weather statement, Sep 12, 12:22 AM EST, 8 minutes before
INZ021-028-029-035-036-043-044-120645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1222 AM EST TUE SEP 12 2000

...STRONG STORMS MOVING INTO NORTHWEST AND WEST CENTRAL INDIANA...

A LINE OF STRONG TO SEVERE THUNDERSTORMS OVER EAST CENTRAL ILLINOIS
WILL MOVE INTO WEST CENTRAL AND NORTHWEST INDIANA BY 1230 AM EST.
THE STORMS WERE MOVING TO THE EASTSOUTHEAST AT 35 TO 40 MPH AND WILL
EXTEND FROM MONTICELLO TO LAFAYETTE TO VEEDERSBURG BY 1245 AM EST.
THE STORMS WILL PRODUCE DANGEROUS LIGHTNING...WIND GUSTS TO 50 MPH
AND TORRENTIAL RAINS.

RPG

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.